Virginia, 2002

Flash Flood in Virginia, July 4 to 5, 2002

July 4 to 5, 2002 · NWS RNK · 1 event in 1 county or zone

Thunderstorms during the late evening of the 4th and very early morning of the 5th produced flash flooding that closed several roads 1 mile north of Lexington. In addition some homes reported flooding and water in basements.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the late evening of the 4th and very early morning of the 5th produced flash flooding that closed several roads 1 mile north of Lexington. In addition some homes reported flooding and water in basements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 8:00 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 8:00 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
900 PM EDT THU JUL 4 2002

88D STILL INOP BUT HOPE TO HAVE BACK IN SERVICE PSBLY BEFORE MIDNGT.

ANOTHER RATHER BUSY EVE WITH LOTS OF PULSE SVR ARND ESPCLY NRN NC
CTYS WHERE BRUNT OF HAIL/ISOLD WIND DAMAGE TOOK PLACE. QUESTS AGAIN
OVRNGT WITH ADTNL SHRA CVRG IF AT ALL GIVEN LOSS OF HEATING BUT
PLENTY OF INSTAB/BNDRYS ARND. IN ADDITION...RUC SHOWING FOCUS JUST
AHEAD OF APCHG SFC CD FRONT WORKING INTO NRN VA LATE WITH MESO-ETA
INDICATING SOME REDVLPMENT NRN HALF OVRNGT. THUS WITH THIS IN
MIND...COMBO WITH LAPS/RAOBS SHOWING LINGERING INSTAB AND STILL SOME
SHRA/TSRA ONGOING...WILL LOWER POPS MOST AREAS BUT LEAVE IN A LOW
CHC FOR ISOLD CVRG OVRNGT. TEMPS GNRLY ON TRACK ALTHO MAY RAISE A
CAT IN SPOTS PER CURRENT OBS OTRW FEW ADTNL CHANGES.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

**********************
PREVIOUS DISC BELOW:

SHORT RANGE...

HERE WE GO AGAIN...GOING WITH HIGHEST POPS OVER THE MTNS...TAPERING
TO 30 IN THE PIEDMONT...AS BEST THETA-E AIR AND CONVERGENCE WILL
REMAIN THIS EVENING FROM SRN SHD VLY-SW VA/NW NC MTNS. MODELS KEEP
UPPER LEVEL ENERGY AROUND THROUGH THE EVENING.  DISTINCT FRONTAL
BOUNDARY ARRIVES INTO THE NRN PART OF VA OVERNIGHT....SO WILL KEEP
SHOWERS CHANCES GOING INTO EARLY OVNT.

BOTH AVN/ETA SHOW NVA ARRIVING DURING THE DAY FRIDAY...WITH UPPER
TROF DIGGING ACROSS THE NORTHEAST. FRONTAL BOUNDARY SLIPS SOUTH INTO
THE FA...AND APPEARS BEST MOISTURE CONVERGENCE WILL BE IN OUR SRN
FA...DURING THE AFTN.

FRONT FINALLY SINKS SOUTH OF THE FA FRIDAY NIGHT...WITH SFC HIGH
BUILDING IN FOR SATURDAY...SHOULD MAKE FOR A COMFORTABLE LESS HUMID
DAY.

EXTENDED...

CURRENT EXTENDED APPEARS ON TRACK...WITH COLD FRONT APPROACHING FA
TUESDAY AND PASSING THROUGH BY LATE WED. WILL LEAVE A CHANCE IN NEXT
THURSDAY...AND FRONTAL MOVEMENT MAY BE SLOWER AND NOT AS FAR SOUTH
AS MODELS HAVE IT.

PRELIMS ONLY.
FCSTID = 5
ROA   68  92  64  84 /  40  30  20  10
LYH   68  92  66  83 /  30  30  20  10
DAN   69  95  67  86 /  30  40  30  10
BLF   62  83  59  80 /  40  40  30  10
LWB   59  82  55  79 /  40  30  20  10
BCB   61  87  59  80 /  40  30  30  10
TNB   60  84  62  80 /  50  40  30  20

WHP

In the hours before

Local storm report, Jul 4, 4:37 PM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM                               NC   WIND DAMAGE
07/04/02   ASHE                           NUMEROUS TREES AND
                                          POWERLINES DOWN
                                          COUNTYWIDE

515 PM     COLEVILLE                 NC   1.00 INCH HAIL
07/04/02   STOKES                         AT BRIGGS EXXON STATION

515 PM     ELKIN                     NC   WIND DAMAGE
07/04/02   SURRY                          TREES DOWN ACROSS
                                          MOUNTAIN PARK ROAD
Local storm report, Jul 4, 5:15 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     JONESVILLE                NC   WIND DAMAGE
07/04/02   WILKES                         TREES DOWN ON HOWELL
                                          SCHOLL RD REPORTED BY
                                          COUNTY 911 CENTER.

545 PM     WILKESBORO                NC   WIND DAMAGE
07/04/02   WILKES                         TREES DOWN ON US HWY 421
                                          JUST WEST OF WILKESBORO
                                          REPORTED BY SHERIFF.
Local storm report, Jul 4, 6:27 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM     1W STONEVILLE             NC   WIND DAMAGE
07/04/02   ROCKINGHAM                     TREE DOWN INTERSECTION OF
                                          US HWY 220 AND HWY 770
Local storm report, Jul 4, 6:42 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM     SEMORA                    NC   0.75 INCH HAIL
07/04/02   CASWELL                        REPORTED BY CASWELL
                                          COUNTY 911.
Special weather statement, Jul 4, 10:09 PM EST, 11 minutes before
VAZ024-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1109 PM EDT THU JUL 4 2002

...THUNDERSTORMS TRACKING SOUTHWEST THROUGH ROCKBRIDGE COUNTY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL TRAVEL SOUTHWEST ACROSS
ROCKBRIDGE COUNTY THIS MORNING. SOME OF THE STRONGER STORMS WILL
CONTAIN HEAVY RAINS...SMALL HAIL AND WIND GUSTS UP TO 45 MPH.
RAINFALL UP TO 2 INCHES PER HOUR IS POSSIBLE WITH THESE STORMS.
PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING
AREAS. WATCH FOR RAPID RISES ON CREEKS AND STREAMS THIS MORNING.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockbridge

When
July 4, 10:20 PM EST to July 5, 12:15 AM EST
Where
Rockbridge County, 1 mi N of Lexington
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
37.815, -79.448 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307874.